The PSNet Collection: All Content
Search All Content
- Communication Improvement(59)
- Computerized Decision Support(3)
- Computerized Provider Order Entry (CPOE)(2)
- Culture of Safety(37)
- Education and Training(35)
- Error Reporting and Analysis(39)
- Human Factors Engineering(46)
- Legal and Policy Approaches(5)
- Logistical Approaches(24)
- Policies and Operations(14)
- Quality Improvement Strategies(42)
- Research Directions(7)
- Specialization of Care(11)
- Technologic Approaches(26)
- Transparency and Accountability(1)
- Alert fatigue(2)
- Device-Related Complications(7)
- Diagnostic Errors(4)
- Discontinuities, Gaps, and Hand-Off Problems(26)
- Failure to rescue(6)
- Fatigue and Sleep Deprivation(3)
- Identification Errors(6)
- Interruptions and distractions(10)
- Medical Complications(30)
- Medication Safety(50)
- Nonsurgical Procedural Complications(1)
- Psychological and Social Complications(29)
- Surgical Complications(85)
- Transitions of Care(1)
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the role of standardized processes, such as checklists, to ensure medication safety.
These cases describe the rare but dangerous complication of hematoma following neck surgery. The first case involves a patient with a history of spinal stenosis who was admitted for elective cervical discectomy and cervical disc arthroplasty who went into cardiopulmonary arrest three days post-discharge and could not be intubated due to excessive airway swelling and could not be resuscitated. Autopsy revealed a large hematoma at the operative site, causing compression of the upper airway, which was the suspected cause of respiratory and cardiac arrest.
A 62-year-old Spanish-speaking woman presented to the pre-anesthesia area for elective removal of a left thigh lipoma. Expecting a relatively simple outpatient operation, the anesthesiologist opted not to use a Spanish language translator and performed a quick pre-anesthesia evaluation, obtaining her history from the medical record. Unknown to the anesthesiologist, the patient was trying to communicate to him that she had undergone jaw replacement surgery and that her mouth opening was therefore anatomically limited.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
A 49-year-old woman presented to an Emergency Department (ED) with abdominal pain nine hours after discharge following outpatient laparoscopic left oophorectomy. The left oophorectomy procedure involved an umbilical port placed using an Optiport visual trocar, a suprapubic port, and two additional ports laterally.